The ongoing vaping crisis has claimed its youngest-ever victim.
A 15-year-old died in Texas in December, marking Dallas County’s first death related to an E-cigarette or vaping associated lung injury (EVALI), Dallas County Health and Human Services announced on New Year’s Eve. The teenager’s identity has not been revealed.
The teenager’s death is one of 57 confirmed deaths across 27 states related to EVALI as of January 7, the Centers of Disease Control said Thursday as it released the latest statistics on the vaping-related lung injury outbreak.
Additionally, there have been 2,602 hospitalized EVALI cases or deaths reported to the CDC from all 50 states, as well as the District of Columbia, Puerto Rico and the U.S. Virgin Islands, the CDC said.
Though much remains unknown about the vaping-related injury epidemic, the CDC’s latest report included some new information that provides an idea of the outbreak’s timeline.
The CDC reported that data shows the EVALI outbreak began in June 2019, hitting a peak in September before starting to decline. Nonetheless, visits to emergency departments related to possible EVALI have not settled back down to numbers before June 2019, the CDC said, and EVALI “remains a concern.”
“Although the number of reported cases appears to be declining, states are still reporting new hospitalized EVALI cases to CDC on a weekly basis and should remain vigilant with EVALI case finding and reporting,” the CDC said in its latest report.
In October, a 17-year-old boy from the Bronx became the first teenager to die from a vaping-related illness, the New York Times reported at the time.
Last week, the Food and Drug Administration announced a ban on “flavored, cartridge-based” e-cigarette products. While the ban includes various fruit and mint flavors, tobacco and menthol are an exception.
“The United States has never seen an epidemic of substance use arise as quickly as our current epidemic of youth use of e-cigarettes,” Department of Health and Human Services Secretary Alex Azar said in a statement when the new policy was announced.
Azar added that the department “will continue monitoring the situation and take further actions as necessary.”
The CDC urges people to avoid the use of vaping products, especially those containing THC. Adults who are using e-cigarettes are encouraged to “carefully monitor themselves for symptoms” like cough, shortness of breath, chest pain, nausea, stomach pain, vomiting, diarrhea, fever, chills or weight loss.